Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 450, NWS Memphis, TN

August 17, 2003Carroll County, Henry County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Aug 17, 2003, 4:06 PM CDT for Carroll County, Henry County, Tennessee. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2003, 4:06 PM CDT (21:06 UTC)
Expired
Aug 17, 2003, 4:30 PM CDT
In force
24 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Carroll County, TN, Henry County, TN

The radar

The Paducah radar (KPAH), 104 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 17, 3:10 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.1 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1443 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1443 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 172106
SVRMEM
TNC017-079-172130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
406 PM CDT SUN AUG 17 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARROLL COUNTY IN NORTHWEST TENNESSEE
  HENRY COUNTY IN NORTHWEST TENNESSEE

* UNTIL 430 PM CDT.

* AT 403 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5
  MILES SOUTHEAST OF ROUTON...MOVING SOUTH AT 25 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 430 PM CDT INCLUDE...
  VALE...
  HOLLOW ROCK...
  BRUCETON...

.DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. IF
YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.

.INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3632 8823 3632 8850 3601 8852 3601 8822

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:05 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Aug 17, 2:05 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
205 PM CDT SUN AUG 17 2003

AN UPPER LEVEL SHORT WAVE OVER WISCONSIN WILL DROP SOUTHWARD TO THE
TENNESSEE VALLEY TONIGHT. AN UPPER LEVEL HIGH OVER THE MISSISSIPPI
VALLEY AND SOUTHERN PLAINS WILL REMAIN STATIONARY THROUGH WEDNESDAY.
MEANWHILE A CLOSED LOW OVER THE NORTHERN ROCKYS WILL OPEN UP AS A
WAVE WHILE IT DROPS INTO THE NORTHERN PLAINS. IT WILL THEN TRACK
EASTWARD AS A TROF REACHING THE MID AND UPPER MISSISSIPPI VALLEY BY
WEDNESDAY NIGHT.  AT THE SURFACE A HIGH PRESSURE AREA OVER THE GREAT
LAKES WILL SPREAD SOUTHWARD AND DROP A WEAK COLD FRONT ACROSS THE MID
SOUTH TONIGHT. AHEAD OF THIS FRONT SURFACE HEATING THIS AFTERNOON IN
A MOIST ENVIRONMENT (SURFACE DEW POINTS IN THE MID 70S AND 850MB DEW
POINTS 15DEG C)...COULD FUEL THE DEVELOPMENT OF SCATTERED
THUNDERSTORMS MAINLY NORTHEAST PORTIONS OF THE REGION...WHERE THERE
IS LESS OF A CAPPING INVERSION...LATER THIS AFTERNOON AND THIS
EVENING. WITH ADDITIONAL SUPPORT FROM THE WAVE MOVING SOUTH FROM
WISCONSIN THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH THE
GREATEST THREAT OF DAMAGING WINDS AND LARGE HAIL OVER THE NORTHEAST
PART OF THE MID SOUTH TONIGHT. AFTER TONIGHT EXPECT CONTINUED HOT AND
HUMID WEATHER WITH AFTERNOON HEAT INDICES 100 TO 105 DEGREES MAINLY
SOUTHWEST PORTIONS OF THE REGION. A COLD FRONT WILL MOVE INTO THE MID
SOUTH AREA AND CAUSE SCATTERED SHOWERS AND THUNDERSTORMS THURSDAY AND
FRIDAY.

.MEG...NONE.
Hazardous weather outlook, Aug 17, 3:33 PM CDT, 33 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-180930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
333 PM CDT SUN AUG 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM CDT. SCATTERED
THUNDERSTORMS THIS EVENING. SOME STORMS MAY BE SEVERE WITH DAMAGING
WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP MONDAY AFTERNOON AND
EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED THURSDAY THROUGH
SATURDAY. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

JCL

In the hours before

Special weather statement, Aug 17, 3:25 PM CDT, 41 minutes before
TNZ004-172045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
325 PM CDT SUN AUG 17 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...HENRY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST OF SPRINGVILLE AT
325 PM CDT...MOVING SOUTH AT 20 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE.

PEOPLE IN HENRY COUNTY...INCLUDING THE CITY OF PARIS...SHOULD MONITOR
THIS STORM CLOSELY.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 5:47 PM CDTSevere Thunderstorm WarningMEGHenry28 min
Aug 17, 6:42 PM CDTSevere Thunderstorm WarningMEGMcNairy33 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.